Heavy Rain, Jasper
- When
- July 14, 7:00 AM CST to July 15, 7:00 AM CST
- Where
- Jasper County, Newton Muni Arpt
- Reported by
- AWOS
- Coordinates
- 41.680, -93.020
A 24 hour rain total of 2.03 inches.
A surface low pressure system was centered over Kansas and Nebraska with attendant warm front draped across north central Iowa. This was bisected by an outflow boundary from morning convection across western Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low pressure system was centered over Kansas and Nebraska with attendant warm front draped across north central Iowa. This was bisected by an outflow boundary from morning convection across western Iowa. As morning activity exited the are the atmosphere quickly recovered steep low and mid level lapse rates exceeded 8 C/km with 0-6 km shear over 40 knots. Near the remnant outflow boundary 0-1 km SRH exceeded 150 m2/s2. Storms developed along this boundary and moved east along the warm front, spawning a number of tornadoes across the state. In fact, this is in the top 5 for tornadoes occurring in a single day for the state of Iowa since reliable records began in the 1980s. By evening convection congealed into an MCS, bringing heavy rain to portions of the state. A line of training storms set up north of the Des Moines metro, resulting in localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 5:43 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 643 AM CDT Wed Jul 14 2021 ...Updated for 12z Aviation Discussion... .DISCUSSION.../Today through Tuesday/ Issued at 353 AM CDT Wed Jul 14 2021 Forecast Highlights: -- Gusty winds, brief heavy rains this morning over northern Iowa -- Strong to severe storms develop this afternoon; hail and damaging wind gusts the main concerns; a few tornadoes cannot be ruled out -- Heavy rains later in the day into the night over northern into central Iowa - localized urban water issues possible -- Drier and seasonable into this weekend Details: GOES-East upper level water vapor imagery shows a compact mid-level shortwave trough over eastern Montana early this morning. Ahead of this feature, deep moist convection is ongoing over central South Dakota into central Nebraska aided by warm advection ahead of the convection. Subjective analysis using current lightning shows the 6z HRRR has a decent handle of current elevated convection over South Dakota and Nebraska, which remains below severe limits with Ainsworth Nebraska gusting to 54 mph before 2am. The convection should reach our northwestern forecast area around or a little after 12z with expectation that gusty winds, brief period of heavy rainfall, and lightning will be the primary concerns. The strongest elevated storms this morning will generally be around and north of Highway 20, though scattered storms could be as far south as Highway 30. As this first wave of storms depart around midday, it looks likely that there will be a break in the precipitation over northern Iowa. The amount of clearing, as is typical, remains uncertain over this area and therefore the amount of atmospheric recovery for redevelopment later today. South of this differential heating boundary/outflow boundary over central and southern Iowa, there should be enough clearing for strong instability to build with MLCAPE values over 2500 J/kg. At the same time, forecast soundings show warming at 850mb or just below, resulting in a cap. This should hold off afternoon thunderstorms development til peak heating in the 21 to 22z timeframe. While the instability will be strong, deep layer shear away from the boundary and a slow moving cold front entering the state will be marginal around 30 knots with mid-levels winds not robust around 25 to 35 knots. With the likely scenarios that storms will organize along these boundaries where convergence will help to break the cap, the risk of tornadoes is lowering compared to previous forecasts. Even the QLCS tornado risk is lower with the current guidance showing more multicell convection outside of the WRF-ARW, which shows more upscale growth into a bowing segment. Therefore, the most likely threats for severe weather this afternoon into this evening will be large hail and damaging wind gusts. Thereafter, heavy rainfall will be the item to watch. Throughout today into tonight, precipitable water values of 1.5 to near 2 inches with favorable warm cloud depths of 3500 to 4000m will lead to efficient rain rates. The first wave of storms this morning will likely bring 1 to 2 inches with locally 3 inches to northern Iowa. This should not cause any water issues outside of urban poor drainage given the well draining, dry soils over this part of the state. The afternoon into the overnight storms could bring similar rain totals, though whether the highest totals from both the morning and later storms line up over the same area is uncertain. Total rainfall amounts from deterministic models through Thursday morning have an average of 1 to 3 inches across northern Iowa with isolated amounts up to around 6 inch, bullseyes. A review of ensemble members from the GFS, ECMWF, and CMC are in agreement on this upper end with the 00z HREF localized probability match mean also showing a 5-7 bullseye over north central Iowa. This rainfall, if it fell over an urban area, could produce localized water issues. But with it hard to pin down where these higher end totals will be, the soil over northern Iowa being some of the drier soil in the state, and the maturing crop being able to soak up much of this rainfall, have held off on a flash flood watch. The front will slowly move southeastward through the day Thursday into Thursday night ending in central Missouri by Friday morning, which will keep the focus for additional shower and storm chances primarily over areas south of Iowa into this weekend. For Iowa, we'll be on the eastern edge of an amplifying ridge over the western US with troughing into the northeastern US. Weak flow aloft and surface high pressure over the western Great Lakes should provide a generally dry forecast even as a shortwave trough comes down the eastern side of the ridge Sunday into Monday. As this shortwave drops into Missouri, it should help the front south of the state be pushed farther south. Temperatures during this period will be && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 644 AM CDT Wed Jul 14 2021 Storms are moving into central Iowa, mainly north of Highway 30 this morning. These may bring gusty winds and will bring lightning and a brief period of heavy rain with restrictions for a short time this morning over the northern Iowa terminals. There should be a break with VFR conditions most places except over northern Iowa later this morning or this afternoon. However, storms should redevelop late this afternoon into this evening and have handled with VCSH around the period of most likely SHRA/VCTS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 309 AM CDT Wed Jul 14 2021 IAZ004>007-015>017-023>028-033>039-044>050-151100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 309 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms will be possible today into this evening across the area with an enhanced risk of severe weather. The main threats will be damaging thunderstorm winds and large hail, although a tornado or two remains possible. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated to scattered thunderstorms are possible on Thursday, however no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into this evening. IAZ057>062-070>075-081-151100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams- 309 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms will be possible later this afternoon into this evening with a slight risk of severe weather. The main threat will be damaging thunderstorm winds, with a secondary threat from large hail and an isolated tornado. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated to scattered thunderstorms are possible on Thursday, however no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. IAZ082>086-092>097-151100- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 309 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected tonight with some locally heavy rainfall possible. Severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms will be possible on Thursday into Thursday night although severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Des Moines IA 717 AM CDT Wed Jul 14 2021 IAZ004>006-015-016-023-024-035-141315- Palo Alto IA-Humboldt IA-Kossuth IA-Winnebago IA-Webster IA- Pocahontas IA-Emmet IA-Hancock IA- 717 AM CDT Wed Jul 14 2021 ...Strong Winds with Thunderstorms Across Northern Iowa This Morning... At 716 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Terril to 8 miles south of Pocahontas. Movement was east at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Estherville, Algona, Emmetsburg, Pocahontas, Dakota City, Humboldt, Laurens, Swan Lake, Five Island Lake, Ingham Lake, Union Slogh, High Lake, Lost Island Lake, Silver Lake, Rush Lake, Armstrong, Buffalo Center, Graettinger, West Bend and Ruthven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4350 9395 4268 9397 4256 9491 4347 9492 TIME...MOT...LOC 1216Z 255DEG 35KT 4334 9490 4262 9468 Cogil
The Des Moines radar (KDMX), 59 km away, was scanning. The volume nearest the first event began at 13:00 UTC.
26 heavy rain, 12 tornado, 4 thunderstorm wind, 2 hail, 2 funnel cloud, 2 flash flood. Local standard time, as filed.
A 24 hour rain total of 2.03 inches.
A 24 hour rain total of 2.05 inches.
A 24 hour rain total of 2.24 inches.
A 24 hour rain total of 2.26 inches.
A 24 hour rain total of 3.02 inches.
A 24 hour rain total of 2.10 inches with ponding in low lying areas.
Trees down on power lines.
A 24 hour rain total of 5.50 inches.
A 24 hour rain total of 4.71 inches.
A 24 hour rain total of 4.44 inches.
A 24 hour rain total of 4.10 inches.
A 24 hour rain total of 2.90 inches.
A 24 hour rain total of 2.84 inches.
A 24 hour rain total of 2.83 inches.
A 24 hour rain total of 2.61 inches.
A 24 hour rain total of 2.42 inches.
A 24 hour rain total of 2.35 inches.
A 24 hour rain total of 2.30 inches.
A 24 hour rain total of 2.13 inches.
A 24 hour rain total of 3.26 inches with rain still in progress.
This was the first and strongest tornado of the day. It developed west southwest of Lake City and produced tree and power line damage. The tornado moved into and across the southern portion of Lake City. Imagery from UAV's and chasers show that the tornado was multi-vortex as it passed through the city. Up to EF2 damage occurred as it passed through town. As the tornado moved east of the town, it began to consolidate into a larger funnel and strengthen. It passed through a farmstead producing considerable damage to the farmhouse and out buildings with EF3 damage noted on the house. The tornado continued for a few more miles and impacted a confinement facility before lifting to the northwest of Lohrville. Fortunately, no injuries or deaths occurred with this tornado.
Tornado developed just northeast of Stratford and moved east northeast for duration of the event. Tornado remained almost entirely in agricultural fields. It did encounter a farmstead near the end of the path and produced some tree damage. As this tornado began to rope out, another tornado developed in close proximity and continued for some distance. Track was enhanced using hi-resolution satellite imagery.
This tornado developed northeast of Stanhope and tracked across mostly open agricultural fields. It did interact with two farmsteads early in it's track, producing EF1 damage to trees. The tornado lifted before reaching Interstate 35 north of Ellsworth.
Brief tornado observed by storm chasers with path determined through use of high resolution satellite imagery. Path was entirely in agricultural fields.
Report via mping app.
Storm Chaser report of a tornado southeast of Allison. Track was determined through use of high resolution satellite imagery. No damage indicators were impacted, therefore the EFU rating.
Tornado captured on video by a storm chaser. This brief tornado remained in open agricultural fields and did not impact any damage indicators, hence the EFU rating.
Tornado developed southwest of Shell Rock and moved along 250th Street. The tornado impacted several farmsteads along 250th producing EF1 damage to buildings and trees at many of the locations. The tornado was also quite wide with the the max width extending over 600 yards. The tornado continued into Bremer county.
The tornado moved into Bremer county from Butler county. The tornado impacted a couple of acreages just east of the county line producing EF0 and EF1 damage before weakening and becoming an intermittent funnel. The tornado destroyed 2 barns just north of the 4th street SW exit off of Highway 218. It then crossed the Cedar River just southwest Waverly doing damage to houses on both sides of the river, mostly EF0 and EF1 damage. After crossing Hilton Avenue, it intensified and produced EF2 damage with extensive tree damage along with toppling a high voltage power line. The tornado continued farther east and slowly weakened, staying mostly in open rural land. The tornado eventually lifted to the northwest of Denver.
Storm chaser captured the tornado with a UAV. The footage was used to determine the path of the tornado which remained in rural agricultural fields, hence the EFU rating.
Tornado was reported by a trained spotter northeast of Rockwell. Tornado path was determined using high resolution satellite imagery. The tornado developed and moved to the east, mostly across open agricultural fields. It did blow down a grain bin on a farmstead and with some minor tree damage as well. The tornado then began to move southeast continuing to remain in open cropland. One final farmstead was impacted with some tree damage before the tornado lifted.
Trained spotter reports 5.60 inches of rain since 6 pm local time.
Trained spotter reported 3.40 inches of rain.
Public report of 5.20 inches of rain.
Multiple reports of a funnel cloud near Green Mountain near 170th and Wallace Avenue.
Emergency manager reported a tornado east of the Readlyn area. Video and high resolution satellite imagery was used to determine the path of the tornado in eastern Bremer county. The tornado remained mostly in rural agricultural land, but did produce some minor tree damage at a farmstead.
Numerous trees down. Time estimated via radar.
Trees down. Time estimated via radar.
Tornado developed near the southwest corner of Dysart and moved east southeast. The tornado had a very broad circulation with smaller vorticies embedded within the larger circulation. The tornado produced mostly EF0 damage with some EF1 damage to houses on the far southwest side of town. The remainder of the path was in agricultural fields to the south of town. The tornado then moved from Tama county into Benton county.
Trained spotter reports a brief funnel cloud 2 miles ESE of Melbourne.
Trained spotter reports large tree branches down.
Report of water over the road at 305th and 630th with 3 to 4 inches of rainfall in the area.
Trained spotter reports water over the intersection of Woodlawn and 2nd Street at least 6 inches deep. Report via social media.
Report of 2.51 inches of rain overnight.
Storm total rainfall of 2.75 inches.
A rain total of 3.08 inches overnight through the morning.
Report of 2.22 inches of rain in 2 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971431, 971432, 971433, 971434, 971435, 971436, 971413, 971437, 971438, 971439, 971440, 971441, 971442, 971443, 971445, 971446, 971448, 971449, 971450, 971451, 972496, 972511, 972518, 972520, 971414, 972523, 972527, 971415, 972532, 972541, 972543, 972548, 971424, 971426, 971427, 971417, 972550, 971418, 971419, 972738, and more.